Alert archive / Pennsylvania / Flash Flood Warnings in 2014
Flash Flood Warning 9, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 13, 2014, 5:19 PM EDT for Allegheny County, Washington County, Westmoreland County, Pennsylvania. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2014, 5:19 PM EDT (21:19 UTC)
- Expired
- Jul 13, 2014, 7:15 PM EDT
- In force
- 116 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allegheny County, PA, Washington County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 41 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 9.3 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1488 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
080
WGUS51 KPBZ 132119
FFWPBZ
PAC003-125-129-132315-
/O.NEW.KPBZ.FF.W.0009.140713T2119Z-140713T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
519 PM EDT SUN JUL 13 2014
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL ALLEGHENY COUNTY IN SOUTHWEST PENNSYLVANIA...
EAST CENTRAL WASHINGTON COUNTY IN SOUTHWEST PENNSYLVANIA...
WEST CENTRAL WESTMORELAND COUNTY IN SOUTHWEST PENNSYLVANIA...
* UNTIL 715 PM EDT
* AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING.
* UP TO 1.50 INCHES OF RAIN HAS FALLEN IN THE WARNING AREA AND
ANOTHER 1 TO 2 INCHES MAY FALL IN THE NEXT HOUR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF
SMALL STREAMS...URBAN AREAS...HIGHWAYS...STREETS...UNDERPASSES AND
OTHER LOW-LYING AREAS.
PLEASE REPORT HIGH WATER BY CALLING...412-262-1988...POSTING TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.
&&
LAT...LON 4032 8006 4032 7959 4021 7960 4019 7989
4022 8007
$$2 follow-up statements
748
WGUS71 KPBZ 132218
FFSPBZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
618 PM EDT SUN JUL 13 2014
PAC003-125-129-132315-
/O.CON.KPBZ.FF.W.0009.000000T0000Z-140713T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALLEGHENY PA-WASHINGTON PA-WESTMORELAND PA-
618 PM EDT SUN JUL 13 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR
WESTMORELAND...WASHINGTON AND ALLEGHENY COUNTIES...
NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE HEAVY RAIN HAS ENDED
ACROSS THE WARNED AREA...HOWEVER RUN OFF FROM THE STORMS WILL
CONTINUE TO CAUSE FLOODING.
UP TO 2 INCHES OF RAIN FELL IN A SHORT PERIOD OF TIME. A RAIN GAGE
IN ELIZABETH BORO RECEIVED 1.55 INCHES FROM THE STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF
SMALL STREAMS...URBAN AREAS...HIGHWAYS...STREETS...UNDERPASSES AND
OTHER LOW-LYING AREAS.
PLEASE REPORT HIGH WATER BY CALLING...412-262-1988...POSTING TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.
&&
LAT...LON 4032 8006 4032 7959 4021 7960 4019 7989
4022 8007
$$433
WGUS71 KPBZ 132301
FFSPBZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
701 PM EDT SUN JUL 13 2014
PAC003-125-129-132311-
/O.CAN.KPBZ.FF.W.0009.000000T0000Z-140713T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALLEGHENY PA-WASHINGTON PA-WESTMORELAND PA-
701 PM EDT SUN JUL 13 2014
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WESTMORELAND...
WASHINGTON AND ALLEGHENY COUNTIES...
RAIN HAS MOVED OUT OF THE WARNED AREA...THEREFORE THE FLASH FLOOD
WARNING HAS BEEN CANCELLED.
&&
LAT...LON 4032 8006 4032 7959 4021 7960 4019 7989
4022 8007
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 1:55 PM EDT, 3 hours 24 minutes earlier.
Area forecast discussion, Jul 13, 1:55 PM EDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 155 PM EDT SUN JUL 13 2014 .SYNOPSIS... A SERIES OF COLD FRONTS WILL BRING SHOWERS AND STORMS TO THE AREA THROUGH EARLY TUESDAY. && .NEAR TERM /THROUGH MONDAY/... SEVERE THUNDERSTORM WATCH ISSUED FOR MOST OF CWA IN THE PAST HOUR. WITH CAP BREAKING...STORMS ARE FORMING IN BANDS IN OHIO ALONG AND AHEAD OF SURFACE FRONT CURRENTLY IN WESTERN PART OF STATE. WITH DECENT FLOW ALOFT PLUS ADEQUATE INSTABILITY...EXPECTING SOME STORMS WITH DAMAGING WIND GUSTS. HAIL POSSIBLE AS WELL BUT A LITTLE LESS OF A THREAT DUE TO HIGH FREEZING LEVEL. STRONGER STORMS SHOULD EXIT TO THE EAST BY 00Z-02Z. FRONT SETTLES INTO CWA BUT STALLS OVERNIGHT. KEPT LIKELY/CATEGORICAL POPS IN SOUTHEASTERN COUNTIES OVERNIGHT WHERE GOOD H250 UPPER DIVERGENCE IS INDICATED. HPC HAS SOUTHERN CWA IN EXCESSIVE RAINFALL RISK AREA AND THINK THIS IS REASONABLE...ALTHOUGH BEST RAINFALL TOTALS SHOULD REMAIN TO THE SOUTH. CHANCE POPS TO THE NORTH WITH A FEW LINGERING SHRA WHICH SHOULD LESSEN TOWARDS DAWN. FRONT REMAINS FAIRLY STUCK ACROSS SOUTHERN CWA MONDAY...WAITING FOR MORE SIGNIFICANT SHORTWAVE TO KICK IT AND A SECONDARY FRONT EAST ON TUESDAY. KEPT LIKELY POPS ACROSS THE SOUTHEAST...CHANCE TO THE NORTH. LESS OF A SEVERE THREAT WITH WEAKER MIDLEVEL FLOW. RAIN TOTALS SHOULD ALSO BE A BIT LESS. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... MODELS CONTINUE TO SLOW DOWN THE EVOLUTION OF THE BROAD UPPER TROF AS A WHOLE. PER LATEST GUIDANCE...THE H5 TROF AXIS SWINGS THROUGH LATE TUES MORNING WITH POP CHANCES BOLSTERED BY THE SUPPORT OF STRONG JET DYNAMICS. HAVE INCREASED POP CHANCES TO HIGH CHC ALONG THE WEST EARLY TUES MORNING AND TO NEAR LIKELY ACROSS THE EAST THROUGH EARLY AFTERNOON TUES. STILL QUESTIONING THE SPATIAL COVERAGE OF ANY SHOWER/THUNDERSTORM ACTIVITY INTO THE AFTERNOON HOURS WITH THE BETTER MOISTURE STAYING WELL SOUTH AND EAST. BULK OF PRECIPITATION CHANCES FINALLY MOVE OUT TUES EVENING AS MUCH DRIER AIR CREEPS IN FROM THE WEST. USING 12Z NAM PWAT VALUES...A MARKED DROP EXISTS IN MOISTURE AVAILABILITY AS THE VALUES ARE HALVED FROM NEAR 1.5" TO 0.75" BY 00Z WEDS. ALTHOUGH THE SFC HIGH IS ALREADY BUILDING IN WEDS MORNING...CAA FROM THE OVERNIGHT HOURS WILL STEEPEN LLVL LAPSE RATES SUCH THAT CONVECTIVE CLOUDS AND SCATTERED LIGHT SHOWERS MAY DEVELOP. ALTHOUGH LIMITED...THE BEST MOISTURE AVAILABLE IN THE LOW LEVELS WILL BE ACROSS OUR NW ZONES NEAREST TO LAKE ERIE. HAVE INCLUDED SLIGHT CHC POPS FOR WEDS AFTERNOON. SKIES CLEAR OUT WEDS NIGHT/THURS MORNING AND WITH THE SFC HIGH FIRMLY OVERHEAD...RADIATIONAL COOLING WILL DROP OVERNIGHT LOWS TO ABOUT 10 DEGREES BELOW THE AVERAGE. && .LONG TERM /THURSDAY THROUGH SATURDAY/... BROAD CANADIAN HIGH WILL KEEP THE AREA DRY AND COMFORTABLE THROUGH THE REMAINDER OF THE LONG TERM. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... ONE OR TWO BANDS OF SHRA/TSRA WILL CROSS THE REGION THROUGH 02Z. HAVE TRIED TO TIME TSRA IN THE TAFS...WILL UPDATE AS NEEDED. EXPECT BRIEF IFR CONDITIONS IN ANY TSRA...AS WELL AS POSSIBLE WIND GUSTS OF 30 TO 40 KNOTS. MVFR TO VFR CONDITIONS EXPECTED OVERNIGHT AS ACTIVITY WEAKENS...ALTHOUGH MGW MAY HOLD ON TO STEADIER RAINFALL FOR A TIME. .OUTLOOK.../SUNDAY NIGHT THROUGH THURSDAY/... OCNL RSTRNS WL BE PSBL UNTIL THE PASSAGE OF A MON NGT-TUE CDFNT. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Jul 13, 3:08 PM EDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 308 PM EDT SUN JUL 13 2014 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-141915- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 308 PM EDT SUN JUL 13 2014 ...SEVERE THUNDERSTORM WATCH 413 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 13, 3:36 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
336 PM EDT SUN JUL 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG LEESVILLE 40.45N 81.21W
07/13/2014 CARROLL OH LAW ENFORCEMENT
TREE DOWN ON POWER LINE
0310 PM TSTM WND DMG MALVERN 40.69N 81.18W
07/13/2014 CARROLL OH LAW ENFORCEMENT
TREE DOWN ON ROUTE 183
&&
EVENT NUMBER PBZ1401737
EVENT NUMBER PBZ1401738
XXSpecial weather statement, Jul 13, 3:54 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
354 PM EDT SUN JUL 13 2014
PAZ021-029-132045-
ALLEGHENY PA-WASHINGTON PA-
354 PM EDT SUN JUL 13 2014
...A STRONG THUNDERSTORM WITH FREQUENT LIGHTNING WILL AFFECT
NORTHERN WASHINGTON AND WEST CENTRAL ALLEGHENY COUNTIES...
AT 352 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FLORENCE...
MOVING EAST AT 30 MPH.
INTENSE LIGHTNING CAN BE EXPECTED FROM THESE STORMS. MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES. DO NOT SEEK SHELTER UNDER TREES.
LOCATIONS IMPACTED INCLUDE...
FLORENCE... BURGETTSTOWN... IMPERIAL...
MCDONALD... OAKDALE... CANONSBURG...
BRIDGEVILLE... CARNEGIE... UPPER SAINT CLAIR...
MCMURRAY... MOUNT LEBANON...
PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.
LAT...LON 4022 8009 4033 8052 4041 8052 4047 8051
4046 8000Special weather statement, Jul 13, 4:01 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 401 PM EDT SUN JUL 13 2014 PAZ015-016-132045- CLARION PA-JEFFERSON PA- 401 PM EDT SUN JUL 13 2014 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CLARION AND WESTERN JEFFERSON COUNTIES... AT 400 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CLARION... MOVING EAST AT 35 MPH. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CLARION... LIMESTONE... SUMMERVILLE... BROOKVILLE... PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH. LAT...LON 4122 7893 4101 7898 4117 7951 4127 7949
Special weather statement, Jul 13, 4:39 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 439 PM EDT SUN JUL 13 2014 PAZ007-008-014>016-022-132115- ARMSTRONG PA-BUTLER PA-CLARION PA-JEFFERSON PA-MERCER PA-VENANGO PA- 439 PM EDT SUN JUL 13 2014 ...STRONG THUNDERSTORMS WILL AFFECT THE AREA... AT 437 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES SOUTHWEST OF CLINTONVILLE TO 6 MILES SOUTHEAST OF EMLENTON...MOVING EAST AT 35 MPH. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS. LOCATIONS IMPACTED INCLUDE... RIMERSBURG... EAU CLAIRE... EMLENTON... SLIGO... SUMMERVILLE... LIMESTONE... PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH. LAT...LON 4122 7914 4104 7916 4104 8002 4119 8000 07
Local storm report, Jul 13, 4:49 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
449 PM EDT SUN JUL 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG HUNDRED 39.68N 80.46W
07/13/2014 WETZEL WV 911 CALL CENTER
TREES DOWN ON ROUTE 250
0410 PM TSTM WND DMG 2 S NEW MARTINSVILLE 39.64N 80.86W
07/13/2014 WETZEL WV 911 CALL CENTER
TREE ON CAR IN PADEN CITY
0435 PM TSTM WND DMG JACKSONBURG 39.53N 80.65W
07/13/2014 WETZEL WV 911 CALL CENTER
TREE ON CAR
&&
EVENT NUMBER PBZ1401739
EVENT NUMBER PBZ1401740
EVENT NUMBER PBZ1401741
XXThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 2:52 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 34 min |
| Jul 13, 3:51 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 39 min |
| Jul 13, 3:54 PM EDT | Special Weather Statement | PBZ | Washington | 51 min |
| Jul 13, 4:01 PM EDT | Special Weather Statement | PBZ | Clarion, Jefferson | 44 min |
| Jul 13, 4:04 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Jefferson | 26 min |
| Jul 13, 4:07 PM EDT | Tornado Warning | PBZ | Clarion, Jefferson | 23 min |
| Jul 13, 4:10 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington | 35 min |
| Jul 13, 4:39 PM EDT | Special Weather Statement | PBZ | Clarion | 36 min |
| Jul 13, 4:45 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Fayette, Washington, Westmoreland | 45 min |
| Jul 13, 5:04 PM EDT | Areal Flood Advisory | PBZ | Armstrong, Butler, Clarion | 3 hr |
| Jul 13, 5:11 PM EDT | Areal Flood Advisory | PBZ | Jefferson | 3 hr |
| Jul 13, 5:30 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 30 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.